Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 15, NWS Tucson, AZ

August 9, 2019Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 9, 2019, 3:21 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2019, 3:21 PM MST (22:21 UTC)
Expired
Aug 9, 2019, 6:15 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 114 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
686 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

818 
WGUS55 KTWC 092221
FFWTWC
AZC003-100115-
/O.NEW.KTWC.FF.W.0015.190809T2221Z-190810T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
321 PM MST Fri Aug 9 2019

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Southeastern Cochise County in southeastern Arizona...

* Until 615 PM MST.

* At 320 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. In 
  excess of two inches of rain have already fallen. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Rucker Canyon.

This includes Route 181 between mile markers 42 and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Excessive runoff from heavy rainfall will cause flooding of washes
and streams, country roads, farmland, and other low lying spots.

&&

LAT...LON 3186 10930 3181 10926 3161 10929 3150 10960
      3163 10966 3190 10964

$$

Cerniglia/Boyle
1 follow-up statement
678 
WGUS75 KTWC 092350
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
450 PM MST Fri Aug 9 2019

AZC003-100115-
/O.CON.KTWC.FF.W.0015.000000T0000Z-190810T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise-
450 PM MST Fri Aug 9 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR
SOUTHEASTERN COCHISE COUNTY...

At 444 PM MST, heavy rain has ended, but light to moderate rain 
showers will continue. Two to four inches of rain have already 
fallen and flash flooding will continue. Persons should be extremely 
cautious of washes exiting the western portions of the Chiricahua 
Mountains through the evening. Many washes will likely see flows and 
rapid rises as the water from heavy rain works its way into the 
lowlands.  

Some locations that will experience flooding include...
Rucker Canyon.

This includes Route 181 between mile markers 42 and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Excessive runoff from heavy rainfall will cause flooding of washes
and streams, country roads, farmland, and other low lying spots.

&&

LAT...LON 3186 10930 3181 10926 3161 10929 3150 10960
      3163 10966 3190 10964

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:47 PM MST, 34 minutes earlier.

Area forecast discussion, Aug 9, 2:47 PM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
247 PM MST Fri Aug 9 2019

.SYNOPSIS...Abundant moisture will remain in place through the
weekend with a weather system moving north across the area Saturday.
This combination will bring occasional thunderstorms to the area with
an elevated risk of flash Flooding anytime from late tonight through
Sunday night. Scattered thunderstorms are again expected Sunday
mainly east of Tucson. Drier and hotter weather is forecast for much
of next week.

&&

.DISCUSSION...Skies have cleared over the area with thunderstorms
developing to the south much as expected this afternoon. With plenty
of moisture available there is a small threat for locally heavy
rains. This activity should die down this evening.

Then attention turns to the easterly wave that is moving up the back
side of the upper ridge that will bring about some interesting
weather this weekend. Plenty of moisture will be in place with PWs in
excess of 1.5 generally late tonight through Saturday. As that wave
slowly drifts north through tonight through Saturday it will be the
force triggering convection over the area. With the forcing and
moisture, some of the thunderstorms are likely to produce excessive
rains that could lead to flash flooding. This is not a widespread
steady rain event, rather scattered to numerous thunderstorms from
early Saturday morning into Saturday night. Most thunderstorms will
be good rainers and some slow movers our overly frisky ones could
produce strong winds and flooding rains, especially if the same area
gets hit more than once. Considering the forcing, the flood threat
will not be just confined to the daytime periods as scattered
nighttime convection is possible. While we occasionally get local
flash flooding on a monsoon day, the watch is issued when the threat
is elevated "above normal" over a significant area.

Given the inconsistencies in the models, pin pointing areas of
highest threat within the watch areas is challenging, especially with
convection. However, at this time it looks like the enhanced risk
will start near the southern border up to Tucson during the early
morning (pre-dawn) hours, then move north through the day to
encompass much of the forecast area during the daylight hours, then
gradually moving north during the evening into central and northern
AZ. The watch area encompasses the area and times of greatest threat
at this time and that could be adjusted through the event. As a
result of the precipitation and clouds temperatures will remain below
normal.

Sunday will be a transition day with lingering moisture but a drying
SW flow developing. This pattern provides for the potential for
increased shear which if thunderstorms develop, they could make use
of that and be quite strong. At this time storms look to be from
Tucson eastward but a lot will depend on how the next 24-36 hours
pans out. High temperatures look cooler than normal once again.

Then for next week we are in a drying pattern with temperatures
quickly jumping above normal once again. Much the same as has
happened several times in this fickle monsoon season.

&&

.AVIATION...Valid through 10/00Z.
Isolated-scattered SHRA/TSRA is expected across SE AZ into this
evening with the potential for gusty outflow winds and localized MVFR
CIGS/VSBYS possible, particularly along the International Border.
SCT-BKN clouds 10-20K FT AGL will continue a chance of SHRA/- TSRA
possible during the overnight hours as well. More widespread
SHRA/TSRA is possible Friday afternoon into the weekend. Expect gusty
and erratic surface winds near any TSRA with reduced visibilities
possible. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The daily cycle of mainly afternoon and evening
showers and thunderstorms will continue through the forecast period
with coverage becoming a bit more widespread by Friday evening into
the weekend. Min RH values will rise to the 25-35 percent range by
the Friday evening with continued very good to excellent RH
recoveries through the weekend. Some of the storms that develop over
the weekend may become severe in nature and produce strong outflows
and heavy rain. A drying pattern is expected in the beginning half
of next week with monsoon activity diminishing temporarily. Aside
from gusty erratic winds from thunderstorm outflows, wind trends
stay light and terrain driven.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 1 AM MST Saturday through late Saturday
night for AZZ502>515.

&&

PUBLIC...Cerniglia
AVIATION....Powell
FIRE WEATHER...Powell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:09 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 9, 2:09 PM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz39 hr
Aug 9, 3:57 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 9, 4:06 PM MSTSpecial Weather StatementTWCCochise39 min
Aug 9, 4:17 PM MSTAreal Flood AdvisoryTWCCochise3 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.